Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Letter to Editor
25 (
4
); 259-259
doi:
10.4103/0971-4065.151352

Duloxetine induced hyponatremia

Department of Nephrology, Father Muller Medical College, Mangalore, Karnataka, India
Address for correspondence: Dr. Manjunath Kulkarni, Associate Professor, Department of Nephrology, Father Muller Medical College, Mangalore - 575 002, Karnataka, India. E-mail: drmjkulkarni@gmail.com
Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

Sir,

A 38-year-old female presented with malaise and lethargy for 2 days. Her past medical history was unremarkable except for hypertension for 1-year for which she was on amlodipine. She was started on duloxetine 30 mg twice a day for generalized anxiety disorder 4 days back. On examination, she was hemodynamically stable. There was no edema. Her neurological examination was normal.

Her laboratory reports showed blood urea nitrogen 15 mg/dl, serum creatinine 0.8 mg/dl, serum sodium 117 mEq/L, serum potassium 4.3 mEq/L, serum bicarbonate 26 mEq/L, serum osmolarity 238 mosm/kg, urine sodium 38 mEq/L, urine potassium 12 mEq/L and urine osmolarity 260 mosm/kg. Her liver and thyroid function tests were normal. She denied any history of loose stools, vomiting or diuretic use. She was managed with fluid restriction and serial monitoring of serum sodium levels. Duloxetine was stopped. Her serum sodium gradually improved to 138 mEq/L over next 5 days. She was restarted on duloxetine again 2 weeks later. Serum sodium done 2 days after starting the drug was 124 mEq/L. Duloxetine was stopped, and her sodium levels improved to normal.

Duloxetine is a serotonin/norepinephrine reuptake inhibitor, used for treatment of major depressive disorder, diabetic neuropathy, fibromyalgia, generalized anxiety disorder and chronic musculoskeletal pain. Duloxetine induced hyponatremia is relatively rare and is commonly seen in patients with depression and neuropathic pain.[12345] Old age and female sex seem to a particular risk factors.[234] Mechanism of duloxetine induced SIADH is not clear. Animal experiments show that both norepinephrine and serotonin stimulate ADH secretion.

There were some distinctive features in our patient. First, she was middle-aged female. Most cases of duloxetine induced hyponatremia are described in elderly females. Second, hyponatremia following duloxetine use for generalized anxiety disorder has never been described.

To summarize, we describe a case of SIADH in a middle aged female caused by duloxetine. SIADH was seen within a week after starting the drug and it recurred on restarting the drug. One has to look for hyponatremia in patients who are on anti-depressants and present with nonspecific symptoms.

References

  1. , , . Duloxetine and hyponatremia: A report of 5 cases. J Clin Psychopharmacol. 2007;27:101-4.
    [Google Scholar]
  2. , , . Recurrent hyponatremia after substitution of citalopram with duloxetine. J Clin Psychopharmacol. 2007;27:313.
    [Google Scholar]
  3. , , , . Recurrent episodes of serotonin-reuptake inhibitor-mediated hyponatremia in an elderly patient. Consult Pharm. 2009;24:765-8.
    [Google Scholar]
  4. , , . A case of hyponatremia induced by duloxetine. J Clin Psychopharmacol. 2006;26:675-6.
    [Google Scholar]
  5. , , , , . Rapid-onset hyponatremia induced by duloxetine in a middle-aged male with depression and somatic symptoms. Psychiatry Investig. 2012;9:83-4.
    [Google Scholar]

    Fulltext Views
    60

    PDF downloads
    23
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections